Utah, 2009

Winter Storm and Winter Weather in Utah, December 22 to 23, 2009

December 22 to 23, 2009 · NWS GJT · 6 events in 6 counties and zones

A moist Pacific storm system moved inland over the Pacific coast and then tracked through the Great Basin region, spreading snowfall across much of eastern Utah and Western Colorado. The best upper level support associated with this storm was positioned over southern Colorado and southeast Utah, which received the heaviest snowfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific storm system moved inland over the Pacific coast and then tracked through the Great Basin region, spreading snowfall across much of eastern Utah and Western Colorado. The best upper level support associated with this storm was positioned over southern Colorado and southeast Utah, which received the heaviest snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 9:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 21, 9:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 PM MST MON DEC 21 2009

...UPDATED...

.SHORT TERM...UPDATED...TONIGHT THROUGH WEDNESDAY...
BASED ON CONSISTENCY OF EVENING MODEL RUNS WITH PREVIOUS RUNS...
DECIDED TO UPGRADE ADVISORIES TO WINTER STORM WARNINGS SW SAN
JUAN MOUNTAINS...DURANGO AREA...PAGOSA SPRINGS AREA.  ALSO ISSUING A
WINTER STORM WARNING FOR EXTREME SE UTAH ABOVE 5000 FOOT LEVEL...
MAINLY BLANDING AREA.  NO OTHER CHANGES AT THIS TIME.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE GFS AND ECMWF SHOW GOOD AGREEMENT IN DROPPING A SECONDARY WAVE
OVER THE FORECAST AREA WED NIGHT INTO THU ON THE HEELS OF THE ABOVE
DISCUSSED CUT OFF LOW. THE NAM HOWEVER IS MUCH WEAKER/FARTHER NORTH
WITH THIS ENERGY...JUST SHOWING SOME CHANNELIZED VORTICITY STRETCHED
NORTH-SOUTH MOVING OVER THE AREA. THE GFS AND ECMWF ARE COLDER...AND
BOTH BRING A -30 TO -32C COLD CORE AT 500 MB OVER US ON THURSDAY IN
THE NORTHWEST FLOW. THIS SITUATION FAVORS THE NORTHWEST-NORTH FACING
SLOPES...ESPECIALLY THE FLATTOPS...PARK...GORE AND ELK MOUNTAINS.
WILL GENERALLY FOLLOW THE GFS/EC SOLUTIONS FOR THIS FORECAST.
THEREFORE UPPED POPS INTO THE LIKELY CATEGORY WED NIGHT FOR THOSE
FAVORED AREAS...AND INTO THE HIGH CHANCE CATEGORY ON THU. ACTIVITY
WILL DIMINISH THU NIGHT AS MOISTURE DECREASES. AS CLOUD COVER
DIMINISHES...TEMPS WILL PLUMMET THU NIGHT. THEN... A COUPLE MORE COLD
SHOTS WILL BRUSH THE AREA IN THE NORTH/NORTHWEST FLOW INTO THE
WEEKEND...KEEPING CONDITIONS COLD AND SOMEWHAT UNSETTLED.

A FAST MOVING RIDGE PASSES OVER THE REGION ON SUN...WITH THE NEXT
SYSTEM REACHING THE AREA ON MONDAY. BOTH THE 12Z GFS AND ECMWF
INDICATE A SOUTHERN SYSTEM...BUT WITH SOME TIMING DIFFERENCES. ALSO
RUN TO RUN CONSISTENCY STILL WEAK.

HAVE CONTINUED TO UNDERCUT TEMPERATURE GUIDANCE. EXPECT THE COLD
NORTH FLOW WILL JUST REINFORCE THE VALLEY INVERSIONS. AND THERE
WILL PROBABLY BE FRESH SNOW IN MOST IF NOT ALL THE MOUNTAINS...
AND IN MANY OF THE VALLEYS.

&&

.AVIATION...UPDATED...
VFR CONDITIONS WILL CONTINUE AT ALL TAF SITES TONIGHT...EXCEPT LOCAL
MVFR DUE TO FOG/HAZE IN VEL AND GJT TAF AREAS.  LOCAL MVFR CEILINGS
AND SOME MOUNTAIN OBSCURATION WILL DEVELOP LATE TONIGHT IN AREAS
AS CLOUD BASES LOWER. A WINTER STORM WILL BRING IN MVFR AND AREAS OF
IFR CIGS AND VSBYS ACROSS THE AREA TUE...ESPECIALLY SE UT AND SW CO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM TUESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON SW SAN JUAN MTS AND SOME SW CO VLYS...ZONES 19/22/23.
     WINTER WEATHER ADVISORY FROM TUESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON NW SAN JUAN MTS AND SW CORNER OF CO...ZONES 18/21.
UT...WINTER STORM WARNING FROM TUESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON EXTREME SE UT ABOVE 5000 FT LEVEL...ZONE 22.
     WINTER WEATHER ADVISORY FROM TUESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR LA SAL AND ABAJO MTS...ZONE 28.

SHORT TERM...MC/JRP
LONG TERM....EH
AVIATION.....JRP
Hazardous weather outlook, Dec 21, 9:50 PM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST MON DEC 21 2009

COZ001>014-017>023-UTZ022>025-027>029-221230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
950 PM MST MON DEC 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED OVER THE CWA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

FOR THE LATEST WARNING AND ADVISORY HIGHLIGHTS IN COLORADO AND UTAH
...GO TO WEATHER.GOV/GJT

THE NEXT STORM SYSTEM WILL MOVE INTO THE AREA TUESDAY MORNING AND
WILL BRING SIGNIFICANT SNOWFALL TO THE REGION...ESPECIALLY IN THE
FOUR CORNERS AREA OF UTAH AND COLORADO.  CONDITIONS WILL IMPROVE LATE
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Southeast Utah

When
December 22, 2:00 AM MST to December 23, 1:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Heavy snowfall of 6 to 12 inches occurred across the area. Locally higher amounts were reported, such as 14 inches near the Valley of the Gods area. Wind gusts up to 25 mph produced localized blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
December 22, 5:00 AM MST to December 23, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 17 inches occurred across the Abajo mountains, with about 12 inches reported at the top the of La Sal mountains. Wind gusts up to 40 mph produced blowing and drifting snow.

Winter Weather, Canyonlands / Natural Bridges

When
December 22, 7:00 AM MST to December 23, 1:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred across the area with locally higher amounts reported, including 11 inches at the Natural Bridges National Monument.

Winter Weather, Grand Flat and Arches

When
December 22, 9:00 AM MST to 8:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Department of Highways
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred across the area creating icy roads and hazardous travel conditions, especially along I-70 where a fatal car accident occurred. A Moab resident was driving west on I-70 near Green River, Utah around 12:16 pm when he lost control of his vehicle and slid off the interstate near mile marker 191. The vehicle flipped over and landed on its roof, leaving the victim trapped inside, only to be rescued by the Moab Fire Department. He was rushed to Allen Memorial Hospital where, according to Utah Highway Patrol reports, he died due to accident related injuries.

Winter Weather, Eastern Uinta Mountains

When
December 22, 12:00 PM MST to December 23, 8:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 3 to 7 inches occurred.

Winter Weather, Tavaputs Plateau

When
December 22, 1:00 PM MST to December 23, 4:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Around six inches of snow was measured. Winds of 15 to 25 mph resulted in local blowing and drifting of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204427, 204428, 204429, 204430, 249236, 249237.